Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Ear infection with runny nose, fever, producing phlegm, diarrhea. On azithromycin. Worry?

My four year-old daughter has had an ear infection for the last three days, and a very runny nose (clear) and cough for five days that has gotten progressively worse. Her cough is not rattling or producing phlegm . She s also had a fever for the last two days, tonight it was at 103* and came down to 102* about half an hour after I gave her Advil . It s now 100.7* another half hour later. She has also vomited once or twice a day for the last three days, and today has had diarrhea and pain having a bowel movement , and a lot of flatulence . She was seen in the ER two nights ago for extreme ear pain, was put on azithromycin which she s been taking for two days, and was diagnosed with an ear infection and upper respiratory infection. Her regular pediatrician also prescribed two doses of Zofran for her nausea the next morning. My main concerns at this point are the fever getting so high and being a new symptom since beginning the anitbiotics, the vomiting and diarrhea, and that all of her symptoms with the exception of the ear infection seem to be getting worse rather than better, despite the antibiotics. At what temperature would you suggest I take her to the ER again, if her fever comes back up? I am taking her to see her PCP tomorrow, but I am really concerned tonight. Thank you!
Asked On : Mon, 17 Dec 2012
Answers:  2 Views:  101
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Dear christinewager,
According to the history, your daughter is being treated for Bacterial infection and Diarrhoea ,Nausea, Vomitting are the dose related sideeffects of Azithromycin.
Proper dose of Azithromycin is 10 mg/kg body weight for 3 days for Pediatric patients.
To reduce the sideeffects syrup Omeprazole 2mg/kg.
Since her symptoms are not relieved even after the treatment, the infection may be due to a Viral cause.
Temperature should be controlled by Paracetamol syrup 10mg/kg/day if not controlled, cold water sponging.

You should not worry, viral infections are usually self limiting.

Take care
Answered: Mon, 17 Dec 2012
I find this answer helpful
Emergency Medicine Specialist Dr. R.A. Singh's  Response
Hi Christinewagar,
Thanks for writing your query.

Diarrhora and stomach upsetis due to antibiotic Azithromycin as antibiotics disturb the normal flora of bacteria in the intestine, which help in digestion an dabsorption of food. Giving Lactobacillus preparation will be helpful in controlling the antibiotic induced tummy upset. Vomiting in children is common during coughing.

As the cough is non productive, it seems that the cause of fever and cough is viral which is self limiting. You can give antiallergic like cetrizine for running nose and cough and Paracetamol for fever to get relief from symptoms. If the fever doesnot decrease and remain high grade even after giving Paracetamol or cold sponging, you should take her to ER. Medicines to be taken after getting your daughter examined by her Paeditrician.

I hope this is helpful.
Answered: Tue, 18 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor